Learn. What is Drug-Induced Liver Injury (DILI) which causes liver damage?

Health news in hindi
health news in hindi

Immunity boosters for the prevention of COVID-19 may cause of Drug-Induced Liver Injury (DILI)

Drug Induced Liver Injury (DILI)- An important cause of Liver abnormality in India

New Delhi, 27th April 2022: Drug-induced liver injury (DILI) is one of the rarest types of ailments that damages the liver and may often go unnoticed in the early stages. It is also estimated that out of all the gastroenterology hospital admissions, almost 2.5% are due to DILI. Amid the pandemic, the problem has increased in recent times due to the indiscriminate and uncontrolled use of various drugs (both allopathic and complementary and alternative medicines) as immunity boosters for the prevention of COVID-19.

DILI, as the name suggests, is an adverse reaction to any medication or substance which causes liver damage, which may be acute or chronic. Although the exact incidence of DILI in India is not known, but it is expected to be more than in western countries.

“While the condition can mimic almost any known type of liver ailment, the most seen pattern observed is when a patient presents with yellow discolouration of eyes and urine (jaundice), usually accompanied by nausea, vomiting and anorexia. Around 20% of patients with DILI will have an associated skin rash or reaction. Other cases may cause an asymptomatic derangement in liver function tests. Few drugs when taken over a long time may lead to fatty liver or fibrosis or cirrhosis. In patients with underlying chronic liver disease, DILI may lead to a rapid onset of jaundice and ascites, a syndrome known as acute on chronic liver failure (ACLF), which is associated with high mortality.” Said Dr Sanjiv Saigal, Principal Director and Head, Hepatology and Liver Transplant Medicine, Max Hospital Saket.

What is the overall mortality from DILI in India?

Almost 10% of patients develop acute liver failure (ALF) and acute chronic liver failure (ACLF) each due to DILI. The overall mortality from DILI in India is 12-17% and when associated with ACLF, the mortality reaches 47%. There are Two patterns of DILI that are commonly seen. First is direct or dose-dependent, classically seen with paracetamol, which is hepatotoxic above a certain daily dose. This type of injury is predictable. The second is idiosyncratic, which is unpredictable and can occur with any dose or duration of the drug. In India >99% of DILI are idiosyncratic. There are various risk factors which predispose an individual to DILI.

The use of traditional plants like Giloy is also been linked to acute liver failure requiring a liver transplant

The most important is the presence of underlying chronic liver disease. Patients with fatty liver, hepatitis B or hepatitis C, HIV infection, elderly, malnourished, and chronic alcohol consumers are at an increased risk. Predisposition to certain drugs is also genetic and various HLAs have been identified which confer increased risk to DILI. Thus, any unprescribed medicine/drug should be avoided. The use of traditional plants like Giloy should also be avoided as it has also been linked to acute liver failure requiring a liver transplant. Added Dr Saigal.

“DILI is a diagnosis of exclusion, and it is most important to rule out other causes of liver dysfunction before making a diagnosis of DILI. Your clinician may advise you to get yourself tested for hepatitis B, Hepatitis C, HIV, Hepatitis A and E and may ask for an ultrasound abdomen. Based on clinical suspicion, the physician may also want to rule out Wilsons’s disease or autoimmune hepatitis as a cause of LFT derangement. Once other etiologies have been ruled out, the abnormalities may be attributed to DILI. In a few patients, a liver biopsy may be needed to establish a diagnosis of DILI.” Added Dr Saigal

While alcohol and DILI is a double-edged sword, patients with regular intake are at an increased risk. Also, patients who have DILI, are at an increased risk of alcohol-related liver disease, if they continue to consume alcohol, after an episode of DILI.

What are the top causes of DILI in India?

The top six causes of DILI in India are anti-TB drugs (46%), traditional and alternative medicines (14%), antiepileptic agents (first-generation drugs) (8%), non-TB antimicrobials (6.5%), antiretroviral agents (3.5%), and nonsteroidal anti-inflammatory drugs (NSAIDs) (2.6%). Drugs like methotrexate (used for rheumatoid arthritis) can cause fibrosis and cirrhosis when used over the long term. Other drugs like steroids, tamoxifen, and amiodarone can lead to fatty liver.

Dr Sanjiv Saigal, Principal Director and Head, Hepatology and Liver Transplant Medicine, Max Hospital Saket

The first and most important step in the management of DILI is stopping the culprit drug. If a patient is on multiple medications, the treating doctor will identify the likely drug which is causing the LFT abnormalities and stop it. It is also important to identify and rule out the presence of underlying chronic liver disease. A group of carefully selected patients with DILI may need to be treated with a short course of steroids under the care of a qualified physician. Patients who present with ALF or ACLF may not benefit by medical management alone and ultimately may need a liver transplant.” He added.

This information has been given in a press release. This news is not medical advice under any circumstances. For any medical advice contact a qualified medical practitioner. Don’t be a doctor yourself.

हमें गूगल न्यूज पर फॉलो करें. ट्विटर पर फॉलो करें. वाट्सएप पर संदेश पाएं. हस्तक्षेप की आर्थिक मदद करें

Enter your email address:

Delivered by FeedBurner